Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS Springfield, MO

May 19, 2018Cedar County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 19, 2018, 7:26 AM CDT for Cedar County, Polk County, Missouri. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2018, 7:26 AM CDT (12:26 UTC)
Expired
May 19, 2018, 8:15 AM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cedar County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 54 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:37 AM CDTHAIL 1Fair Play, MO
May 19, 7:50 AM CDTHAIL 0.751 S Bolivar, MOMPING REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1840 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

259 
WUUS53 KSGF 191226
SVRSGF
MOC039-167-191315-
/O.NEW.KSGF.SV.W.0064.180519T1226Z-180519T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
726 AM CDT SAT MAY 19 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cedar County in southwestern Missouri...
  Northern Polk County in southwestern Missouri...

* Until 815 AM CDT

* At 725 AM CDT, a severe thunderstorm was located near Fair Play, or
  8 miles southeast of Stockton, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bolivar...                        Stockton Lake...
  Pomme de Terre Lake...            Stockton State Park...
  Stockton...                       Polk...
  Fair Play...                      Halfway...
  Flemington...                     Bearcreek...
  Masters...                        Cane Hill...
  Goodson...                        Dunnegan...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3781 9344 3780 9320 3761 9318 3757 9372
      3758 9376 3768 9382 3782 9349
TIME...MOT...LOC 1225Z 250DEG 19KT 3763 9368 

HAIL...1.00IN
WIND...60MPH
 
$$

Lindenberg
3 follow-up statements
074 
WWUS53 KSGF 191240
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
740 AM CDT SAT MAY 19 2018

MOC039-191249-
/O.CAN.KSGF.SV.W.0064.000000T0000Z-180519T1315Z/
Cedar MO-
740 AM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CEDAR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 3781 9344 3780 9320 3761 9318 3760 9358
      3765 9361 3774 9361 3782 9349
TIME...MOT...LOC 1239Z 258DEG 23KT 3764 9354 

$$

MOC167-191315-
/O.CON.KSGF.SV.W.0064.000000T0000Z-180519T1315Z/
Polk MO-
740 AM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR NORTHERN POLK COUNTY...

At 739 AM CDT, a severe thunderstorm was located over Fair Play, or 
7 miles west of Bolivar, moving east at 25 mph.  Quarter size hail 
was reported in the town of Fair Play at 740 AM.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bolivar...                        Pomme de Terre Lake...
Polk...                           Fair Play...
Halfway...                        Flemington...
Goodson...                        Dunnegan...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3781 9344 3780 9320 3761 9318 3760 9358
      3765 9361 3774 9361 3782 9349
TIME...MOT...LOC 1239Z 258DEG 23KT 3764 9354 

HAIL...1.00IN
WIND...60MPH
 
$$

Lindenberg
481 
WWUS53 KSGF 191302
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
802 AM CDT SAT MAY 19 2018

MOC167-191315-
/O.CON.KSGF.SV.W.0064.000000T0000Z-180519T1315Z/
Polk MO-
802 AM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR NORTHEASTERN POLK COUNTY...

At 802 AM CDT, a severe thunderstorm was located near Bolivar, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bolivar...                        Polk...
Halfway...                        Goodson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3776 9328 3775 9319 3761 9318 3762 9340
      3767 9344 3771 9345 3776 9343
TIME...MOT...LOC 1302Z 267DEG 25KT 3763 9331 

HAIL...1.00IN
WIND...60MPH
 
$$

Lindenberg
194 
WWUS53 KSGF 191315
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
815 AM CDT SAT MAY 19 2018

MOC167-191325-
/O.EXP.KSGF.SV.W.0064.000000T0000Z-180519T1315Z/
Polk MO-
815 AM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POLK COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.

LAT...LON 3776 9328 3775 9319 3761 9318 3762 9340
      3767 9344 3771 9345 3776 9343
TIME...MOT...LOC 1315Z 250DEG 19KT 3819 9385 

$$

Lindenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:41 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 19, 5:41 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
541 AM CDT Sat May 19 2018

...12Z AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 251 AM CDT Sat May 19 2018

A large area of rain and thunderstorms was ongoing in Kansas
early this morning. This was occuring on the nose of a 45kt llj
and aided by a reservoir of 3000MU capes in Oklahoma. Until the
llj veers later this morning, most of this activity will likely
skirt the far northwest corner of the CWA. Other very isolated
showers were beginning to develop across the area and this will
likely continue this morning.

Much like the last few nights, fog has developed over the eastern
ozarks with some localized dense fog across the Rolla area, this
will persist through sunrise before dissipating.

A somewhat messy synoptic situation was unfolding across the
Central Plains with a stationary boundary from Central Arkansas
stretching west into North Central Oklahoma and Northwest Texas
where it meets up with a low pressure and dryline across West
Texas. Given all the precip in Kansas, the true cold front is
likely across the northwest part of the state extending into
Nebraska with several outflow boundaries in Kansas. Several
shortwaves were moving through the developing southwest flow and
will create a messy situation today/tonight given the boundaries
and an increasingly unstable airmass.

For today, expect the stationary boundary to return north through
the area as a warm front this morning into early afternoon. The
airmass will become very unstable along and south of the front by
mid day with temps reaching the low to mid 80s and dewpoints
rising into the upper 60s. ML capes will reach 3000j/kg with about
30kts of effective bulk shear. The RAP and NAM both show CIN
decreasing to near zero along the warm front from 18-21Z across
the northeast 1/2 to 1/3 of the area. A weak wave will also be
moving into the area during this time. IF a thunderstorm develops
along that boundary (or any other boundaries from KS morning
convection), then it would have a high chance of becoming severe
given the instability and shear. Low and mid level lapse rates
will be quite steep therefore large hail and damaging winds would
be the main threats. Again this is conditional on if storms
develop. A few of the 00Z CAMS and the latest 06Z NAMnest do show
isolated storms developing across the area today. This will
definently need to be monitored as we head through the morning
hours. Outside of thunderstorms, it will be very warm today with
temps reaching 90 in a few locations. See climate section for
records.

Other showers and storms will likely develop by afternoon and
evening along the synoptic boundaries from Kansas into Oklahoma.
Models struggle to decide on the evolution of this activity with
CAMS showing a wide range of possibilities. It does looks like the
bulk of the storms could affect our northwestern CWA anywhere from
this evening into the overnight hours. Instability and wind shear
would be favorable for severe storms. Storm evolution and
resultant pop forecasts for today/tonight will likely need further
adjustment once convective evolution/placement becomes more
clear.

.LONG TERM...(Sunday through Friday)
Issued at 251 AM CDT Sat May 19 2018

Depending on how worked over the atmosphere is from Saturday night
storms, additional showers and storms could occur on Sunday since
a front will stall across the area. If enough instability develops
then a severe threat could exist. Currently the best chances of
this is in the northeast CWA closer to better upper level support.

Next week looks warm and unsettled with daily rain/storm chances
given the mid level setup. Monday has the least rain chances with
increasing chances Tuesday through the end of the week. Mainly
looks like a afternoon and evening type of setup that we would
experience during the summer, not May... High temps will likely
reach the mid to upper 80s next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 535 AM CDT Sat May 19 2018

VFR conditions are expected at the TAF sites today. Can not rule
out an isolated shower or storm across the area today but coverage
is too low to include in the TAFS at this juncture. Winds will
switch from east to south throughout the day. Slightly better
chances for showers and thunderstorms will move in tonight into
the overnight hours. Low level wind shear will also be possible
tonight.

&&

.CLIMATE...
Issued at 251 AM CDT Sat May 19 2018

Record Highs for Today May 19 2018

JLN 91/1987 and 2006
SGF 91/1987 and 1968
VIH 92/1996
UNO 91/1987

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory until 9 AM CDT this morning for MOZ056>058-
     071.

KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
CLIMATE...Burchfield
Hazardous weather outlook, May 19, 4:03 AM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
403 AM CDT Sat May 19 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
403 AM CDT Sat May 19 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.
  Significant fog risk.

DISCUSSION...

Dense fog will reduce visibilities to one quarter mile or less
across Central Missouri from Rolla to Versailles. Visibilities
will improve by mid morning.

Isolated showers and thunderstorms will be possible at various
times throughout today. Isolated to scattered storms will be
possible across southeast Kansas and western Missouri through the
morning hours. Severe weather is not expected with this activity
however small hail and brief gusty winds are possible.

A warm front will lift north through the area during the morning
and afternoon hours today. If storms can form along this
boundary, they will have the potential to become severe with large
hail up to the size of half dollars and damaging winds in excess
of 60 mph. This is a conditional risk with the best chance north
of Interstate 44. The timeframe for these thunderstorms would be
from late morning into the afternoon hours.

Additional showers and thunderstorms will develop by late
afternoon or evening across Kansas and Oklahoma and move
northeast, generally affecting southeast Kansas and western
Missouri. Some storms could be severe with large hail and damaging
winds the main threats. An isolated tornado can not be ruled out,
especially across southeast Kansas. Thunderstorms also would
produce cloud to ground lightning and heavy rainfall. The
timeframe for these thunderstorms would be from late evening into
the Overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorm are possible on Sunday. A few storms may
become severe across central Missouri if enough instability
develops.

Additional thunderstorm chances will occur next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today and tonight across
the area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, May 19, 6:11 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
611 AM CDT SAT MAY 19 2018

KSZ073-097-191200-
Bourbon KS-Crawford KS-
611 AM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND NORTHWESTERN CRAWFORD
COUNTIES UNTIL 700 AM CDT...

At 610 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Moran, or 9 miles southeast of La Harpe, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Walnut...                         Fulton...
Redfield...                       Hepler...
Mapleton...                       Harding...
Hiattville...                     Petersburg...
Hammond...                        Devon...
Porterville...                    Xenia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3803 9508 3804 9506 3804 9461 3779 9462
      3759 9509
TIME...MOT...LOC 1110Z 240DEG 49KT 3779 9524

Lindenberg
Special weather statement, May 19, 7:00 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Springfield MO
700 AM CDT SAT MAY 19 2018

KSZ073-MOZ066-191230-
Bourbon KS-Vernon MO-
700 AM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOURBON AND NORTHWESTERN
VERNON COUNTIES UNTIL 730 AM CDT...

At 700 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fulton, or 10 miles north of Fort Scott, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Scott...                     Marmaton...
Fulton...                         Richards...
Mapleton...                       Metz...
Stotesbury...                     Hammond...
Horton...                         Devon...
Harding...

This includes Interstate 49 between mile markers 98 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3804 9488 3804 9461 3806 9461 3806 9449
      3805 9424 3802 9423 3805 9421 3805 9420
      3802 9419 3771 9480 3803 9491
TIME...MOT...LOC 1200Z 249DEG 32KT 3799 9474

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:42 AM CDTDense Fog AdvisorySGFMaries, Miller, Morgan, Phelps5 hr
May 19, 7:00 AM CDTSpecial Weather StatementSGFVernon30 min
May 19, 7:46 AM CDTSevere Thunderstorm WarningSGFDallas, Polk44 min
May 19, 7:48 AM CDTSevere Thunderstorm WarningSGFSt. Clair42 min
May 19, 8:34 AM CDTSpecial Weather StatementSGFLaclede41 min
May 19, 9:01 AM CDTSevere Thunderstorm WarningSGFLaclede, Wright59 min
May 19, 9:51 AM CDTSevere Thunderstorm WarningSGFBarton54 min
May 19, 9:55 AM CDTSevere Thunderstorm WarningSGFTexas, Wright65 min
May 19, 10:45 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Jasper60 min
May 19, 11:12 AM CDTSevere Thunderstorm WarningSGFHowell, Shannon, Texas63 min
May 19, 11:33 AM CDTSpecial Weather StatementSGFBenton, Camden, Dallas, Hickory, Morgan, Polk42 min
May 19, 11:50 AM CDTSevere Thunderstorm WarningSGFPolk40 min
May 19, 12:25 PM CDTSevere Thunderstorm WarningSGFCamden, Maries, Miller, Pulaski65 min
May 19, 12:33 PM CDTSpecial Weather StatementSGFDallas, Greene, Laclede, Pulaski, Webster42 min
May 19, 12:34 PM CDTSpecial Weather StatementSGFOregon41 min
May 19, 12:42 PM CDTSevere Thunderstorm WarningSGFGreene, Webster63 min
May 19, 12:57 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster63 min
May 19, 12:58 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon36 min
May 19, 1:02 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps58 min
May 19, 1:33 PM CDTSevere Thunderstorm WarningSGFDouglas, Wright57 min
May 19, 1:44 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark61 min
May 19, 2:07 PM CDTSevere Thunderstorm WarningSGFDent, Texas53 min
May 19, 2:24 PM CDTSevere Thunderstorm WarningSGFShannon, Texas66 min
May 19, 2:40 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark65 min
May 19, 3:16 PM CDTSevere Thunderstorm WarningSGFShannon32 min
May 19, 3:47 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon32 min
May 19, 4:39 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper51 min
May 19, 4:46 PM CDTSevere Thunderstorm WarningSGFSt. Clair44 min
May 19, 4:48 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon42 min
May 19, 5:14 PM CDTTornado WarningSGFBarton, Vernon31 min
May 19, 5:20 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Jasper, Vernon40 min
May 19, 5:27 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton35 min
May 19, 5:48 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan57 min
May 19, 5:55 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair37 min
May 19, 6:00 PM CDTSpecial Weather StatementSGFDade, Dallas, Greene, Hickory, Polk45 min
May 19, 6:23 PM CDTSevere Thunderstorm WarningSGFDallas, Polk33 min
May 19, 6:51 PM CDTSpecial Weather StatementSGFBenton, Camden, Dallas, Laclede, Miller, Morgan and 1 more39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.